Medical experts have today issued further warnings about the danger of mixing contraceptive pills and implants with St John's wort supplements.
The popular herbal remedy, taken by some for depression or anxiety, dilutes the effect of the pill and implants, and could lead to unplanned pregnancies.
According to the Medicines and Healthcare Products Regulation Agency (MHRA), two women found themselves accidentally pregnant at the end of last year as a result of taking St John's wort as well as contraceptives.
Since 2000, some 19 reports of suspected problems caused by mixing the herb with hormonal contraceptives have been filed, and of those, four involved implants while 15 involved the pill. Fifteen women were left dealing with unplanned pregnancies, with the herbal remedy thought to be to blame.
Both the oral and implant methods carry warnings about St John's wort potentially reducing the effectiveness of the contraceptive, and doctors are encouraged to mention the advice to patients.
Dr Sarah Branch, the deputy director of Vigiliance and Risk Management of Medicines at the MHRA, emphasised the point, telling the Daily Mail: "Patients are advised to tell their doctor if they are using St John's wort when they are prescribed their contraceptive or receiving their implant.
"Healthcare professionals should also warn patients of the risk of unplanned pregnancy associated with St John's wort when using contraceptives."
Has your doctor ever advised you about the dangers of taking St John's wort with your contraceptive, and would it stop you taking the herbal remedy? Leave your comments below...